Kansas, 2007

Winter Weather in Kansas, December 6, 2007

December 6, 2007 · NWS ICT · 2 events in 2 counties and zones

Pockets of freezing drizzle or light freezing rain caused numerous accidents across South Central Kansas. Most of the precipitation occurred just prior to rush hour.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Pockets of freezing drizzle or light freezing rain caused numerous accidents across South Central Kansas. Most of the precipitation occurred just prior to rush hour. This resulted in hundreds of accidents in Reno and especially Sedgwick County. There was one fatality accident reported in Reno County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 6, 4:00 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 6, 4:00 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CST THU DEC 6 2007

.DISCUSSION...

.SYNOPSIS...
PROLONGED PERIOD OF UNSETTLED WEATHER SLATED FOR ALL OF CWFA FROM TODAY
THROUGH SUNDAY NIGHT WITH PRECIPITATION VARIANTS COVERING NEARLY THE
FULL WINTER-TYPE SPECTRUM.

TODAY:
POTENTIAL FOR -SN/PL HAS INCREASED TO A MAGNITUDE WARRANTING A WINTER
WEATHER ADVISORY TO BE ISSUED FOR AREAS GENERALLY ALONG & NE OF A LINE
FROM LINCOLN...TO MCPHERSON...TO JUST N OF CASSODAY. MID-LEVEL SHORTWAVE
SPRINTING E/SE ACROSS CENTRAL ROCKIES HAS TAKEN A SLIGHTLY MORE SLY
TRACK THATLL TAKE IT ACROSS NC/CENTRAL KS THIS MORNING. LIFT ASSOCIATED
WITH THE FEATURE IS MUCH STRONGER THAN WAS PICTURED AT THIS TIME LAST
NIGHT. VERY CONCEIVABLE THAT BRIEF PERIODS OF SN MIXED WITH SLEET WILL
OCCUR IN THE ADVISORY AREA THIS MORNING WHEN MAXIMUM LIFT IS REALIZED.
POTENTIAL SAVING GRACE IS THAT THE SYSTEM REMAINS PROGRESSIVE. AS SUCH
WINTER WEATHER ADVISORY WILL ONLY BE IN EFFECT FOR THE ABOVE AREAS UNTIL
12 NOON. AREAS OF -FZRA ARE SLATED FOR SC & SE KS UNTIL 12 NOON...BY
WHICH ONSET OF BOUNDARY LAYER WARM ADVECTION IN RESPONSE TO GRADUALLY
DEEPENING SFC LOW MOVING S/SE ACROSS TX PANHANDLE WILL HAVE BEEN
SUFFICIENT TO CHANGE PRECIP TYPE TO AN ALL -RA VARIANT.

TONIGHT:
WITH AFORE-MENTIONED MID-LEVEL SHORTWAVE SPRINTING E ACROSS MID-MS
VALLEY COLD FRONT THATLL MOVE SE ACROSS KS IS EXPECTED TO STALL IN W-E
MANNER ACROSS SRN OK. THE WEAK SFC HIGH FOLLOWING IN THE WAKE OF THE
SHORTWAVE WILL INDUCE COLDER...UPSLOPE FLOW TO GET BETTER ESTABLISHED
ACROSS KS THATLL SET STAGE FOR SEVERAL BOUTS FOR WINTER WEATHER OVER
THE WEEKEND.

FRI-SUNDAY NIGHT:
ON FRI...A PRONOUNCED LONG-WAVE TROF MOVING E ACROSS THE PACIFIC COAST
WILL INDUCE THE PREVIOUSLY MENTIONED SFC FRONT TO LIFT SLOWLY DUE N AS
WARM FRONT. THE NWD ADVANCE OF THE WARM FRONT REQUIRES CLOSE MONITORING
ESPECIALLY ACROSS SC & SE KS WHERE PRECIP TYPE IS HEAVILY DEPENDENT ON
ITS POSITIONING. AS THE WEEKEND PROGRESSES...THE LONG-WAVE TROF SHOULD
DIG FURTHER SE OVER THE DESERT SW...THEREBY INDUCING THE WARM FRONT TO
RETREAT SE AS COLD FRONT LATE FRI NIGHT. THE SW INFILTRATION OF COLDER
AIR IN THE LOWEST 3,500 FEET WILL SET UP A STRENGTHENING AS THE WEEKEND
PROGRESSES...THEREBY INDUCING THE POTENTIAL FOR -SN ACROSS CENTRAL KS
SAT & SAT NIGHT & ENABLING -FZRA TO SPREAD S ACROSS SC & SE KS EARLY
SAT EVENING. BY MIDNIGHT SAT NIGHT...A CHANGEOVER TO -FZRA/-SN MIXTURE
IS ANTICIPATED FOR SC & SE KS. THE EVOLUTION OF ALL FACETS OF THIS
PATTERN MUST BE WATCHED CLOSELY...FOR IF THE ASCENT ASSOCIATED WITH THE
DIGGING UPR TROF OVER THE DESERT SW INCREASES...WINTER WEATHER
ADVISORIES & POSSIBLY EVEN WINTER STORM WATCHES MAY BE WARRANTED FOR
MUCH OF CWFA THE LATTER PART OF THIS WEEKEND.

.AVIATION...06Z TAF ISSUANCE
LATEST WATER VAPOR LOOP SHOWING A VERY DISTINCT WAVE MOVING
THROUGH THE OKLAHOMA PANHANDLE. THIS WAVE IS REALLY GOING TO PUMP
UP THE LIFT ACROSS THE AREA TOWARDS DAYBREAK. IT APPEARS LIKE THE
GREATEST AMOUNT OF LIFT WILL OCCUR IN CENTRAL KANSAS WHERE
CEILINGS ARE ALREADY BEGINNING TO FORM AROUND 10KFT. THERE IS ALSO
SOME EVIDENCE OF LOW LEVEL MOISTURE STARTING TO TRANSPORT
NORTHWEST INTO THIS REGION AS WELL. RIGHT NOW...WE ARE
ANTICIPATING THE SNOW OR SLEET TO DEVELOP AT THE RUSSELL TAF SITE
AROUND 10Z WITH CEILINGS QUICKLY DROPPING INTO THE IFR CATEGORY
THROUGH 14Z. THE LOWER CEILINGS WILL THEN SPREAD INTO SALINA
TOWARDS DAYBREAK. WE DID NOT LOWER THE CEILINGS TO THE IFR
CATEGORY IN HUTCHINSON OR WICHITA...BUT THEY WILL CERTAINLY NEED
TO BE WATCHED ESPECIALLY WITH THE LOWER CEILINGS NOT BEING TO FAR
AWAY. FOR NOW...WE ARE LOOKING AT MVFR CONDITIONS. HUTCHINSON AND
WICHITA WILL ALSO HAVE A MIXED BAG OF PRECIPITATION...WHICH MAY
CAUSE SOME PATCHY ICE ACCUMULATIONS. MEANWHILE...CHANUTE COULD
EXPERIENCE THESE CONDITIONS LATER THIS MORNING AS THE LIFT
TRANSVERSES EASTWARD.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  35  39  34 /  50   0  20  20
HUTCHINSON      42  33  36  31 /  60   0  20  30
NEWTON          41  33  36  32 /  60   0  20  30
ELDORADO        42  34  38  34 /  60   0  20  30
WINFIELD-KWLD   44  36  44  36 /  50   0  30  20
RUSSELL         41  29  32  27 /  60   0  20  30
GREAT BEND      43  31  33  29 /  60   0  20  30
SALINA          38  28  32  29 /  70   0  20  30
MCPHERSON       41  31  34  30 /  70   0  20  30
COFFEYVILLE     42  36  47  38 /  50  10  30  20
CHANUTE         41  33  41  36 /  60  10  20  30
IOLA            40  33  39  35 /  60  20  20  30
PARSONS-KPPF    41  35  44  37 /  50  10  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR KSZ033-049-
051>053.

&&
Hazardous weather outlook, Dec 6, 5:33 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
533 AM CST THU DEC 6 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
533 AM CST THU DEC 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THAT PART OF CENTRAL
KANSAS ALONG...AND NORTHEAST...OF A LINE FROM AROUND LINCOLN...TO
MCPHERSON...TO AROUND MATFIELD GREEN. FOR DETAILS PLEASE REFER TO
THE WINTER WEATHER ADVISORY IN EFFECT FOR THESE AREAS UNTIL 12
NOON TODAY.

AREAS OF LIGHT FREEZING RAIN WILL SPREAD EAST ACROSS THE REMAINDER
OF CENTRAL...SOUTH-CENTRAL...AND SOUTHEAST KANSAS THIS MORNING AND
MAY OCCASIONALLY BE MIXED WITH SLEET.

IN EACH OF THESE CASES THE THREAT FOR A WINTRY MIX OF PRECIPITATION
WILL END AROUND 12 NOON...BY WHICH TIME THE DISTURBANCE RESPONSIBLE
FOR THE WINTRY WEATHER WILL HAVE VACATED THE PREMISES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PROLONGED PERIOD OF ADVERSE WINTER WEATHER WILL RESUME FRIDAY AND
FRIDAY NIGHT IN CENTRAL KANSAS...WHERE AREAS OF LIGHT FREEZING RAIN
WILL REDEVELOP. BY SATURDAY NIGHT...THE FREEZING RAIN WILL CHANGE
TO LIGHT SNOW...WITH A MIX OF LIGHT FREEZING RAIN AND LIGHT SNOW
SPREADING SOUTHEAST ACROSS THE REMAINDER OF THE AREA. AREAS OF
LIGHT SNOW AND FREEZING RAIN ARE EXPECTED FOR ALL AREAS THROUGH
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, Dec 6, 6:11 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
611 AM CST THU DEC 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     FREEZING RAIN    MCPHERSON               38.37N 97.66W
12/06/2007  E0.00 INCH       MCPHERSON          KS   TRAINED SPOTTER

            FREEZING RAIN IN MCPHERSON HAS GLAZED UP ROADS MAKING
            EVERYTHING VERY SLICK.

&&

CDB
Local storm report, Dec 6, 6:17 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 AM CST THU DEC 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     SLEET            MCPHERSON               38.37N 97.66W
12/06/2007  E0.00 INCH       MCPHERSON          KS   LAW ENFORCEMENT

            SLEET BEGINNING TO COVER THE GROUND IN NORTHERN PART OF
            COUNTY. SLEET AND FREEZING RAIN IN SOUTH PART OF COUNTY
            WITH THIN COATING OF ICE ON SURFACES.

&&

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Reno

When
December 6, 6:30 AM CST to 12:00 PM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A motorist lost control of her vehicle on K-61 and rolled into a ditch. The driver was ejected from the vehicle and killed. The Iola Register contributed to this report.

Winter Weather, Sedgwick

When
December 6, 6:30 AM CST to 12:00 PM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Icy roads caused at least 130 accidents across Sedgwick County during the morning rush hour including 34 injury accidents. It is unclear how severe any of the injuries were. The Iola Register contributed to this report.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71148, 71149.